West Virginia, 2015

Damaging Winds in West Virginia, June 1, 2015

June 1, 2015 · NWS RNK · 2 events in 2 counties and zones

A few thunderstorms became severe during the afternoon and evening of June 1st, triggered by the combination of instability associated with a nearby upper level trough, and low level convergence associated with a cold front approaching from the northwest. 5 to nearly 2 inch range ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few thunderstorms became severe during the afternoon and evening of June 1st, triggered by the combination of instability associated with a nearby upper level trough, and low level convergence associated with a cold front approaching from the northwest. Precipitable water values were observed climbing into the 1.5 to nearly 2 inch range ahead of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 12:42 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 1, 12:42 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EDT MON JUN 1 2015

.SYNOPSIS...
A COLD FRONT JUST WEST OF THE MOUNTAINS WILL DRIFT EAST INTO THE
AREA LATER TODAY BEFORE STALLING ALONG THE BLUE RIDGE OVERNIGHT
INTO TUESDAY. LOW PRESSURE RIDING UP ALONG THE BOUNDARY WILL KEEP
PERIODIC ROUNDS OF SHOWERS AND STORMS GOING INTO THE MIDDLE OF
THE WEEK. THE BOUNDARY WILL SLOWLY DRIFT INTO THE CAROLINAS ON
WEDNESDAY AS HIGH PRESSURE BUILDS NORTH OF THE AREA AND WEDGES
SOUTH ALONG THE APPALACHIANS INTO THURSDAY OR FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1005 AM EDT MONDAY...

GOING TO SEE COVERAGE OF SHOWERS AND THUNDERSTORMS INCREASE OVER
THE MTNS AS WE HEAD TOWARD EARLY AFTERNOON AHEAD OF UPPER LOW
SITUATED OVER THE TN VLY. MADE SOME ADJUSTMENTS DOWN TO POPS THIS
MORNING AS COVERAGE IS SPARSE. MAIN FOCUS FOR CONVECTION WILL BE
STRONG LOW LVL CONVERGENCE AND MOISTURE POOLING ACROSS THE
MTNS...SO HIGHER POPS SEEM JUSTIFIED HERE.

NOT GOING TO ISSUE ANY FLASH FLOOD WATCHES AT THIS TIME AS OVERALL
COVERAGE HAS NOT BEEN GREAT IN THE PAST 2 DAYS. WILL HAVE TO WATCH
FOR STRONGER STORMS OVER THE MTNS OF FAR SW VA INTO SE WV THOUGH
FOR TRAINING AND POSSIBLY ISOLATED FLOODING.

PWATS OF 1.0 TO 1.25 INCREASING TO 1.5 TO 1.75 THIS AFTERNOON AND
MODIFIED SOUNDINGS INDICATE POTENTIAL FOR WET MICROBURSTS...THOUGH
ISOLATED THREAT.

NO CHANGES TO FORECAST HIGHS WITH MID 80S EAST TO UPPER 70S WEST.

PREVIOUS DISCUSSION FROM EARLY THIS MORNING...

INCREASING THREAT FOR MORE PERIODIC ROUNDS OF SHOWERS AND STORMS TO
TAKE PLACE OVER THE NEXT 24 HOURS AS THE UPPER TROUGH TO THE WEST
SHIFTS EAST PUSHING ITS ASSOCIATED WEAK COLD FRONT INTO THE REGION
TONIGHT. AHEAD OF THESE FEATURES...DEEPENING SOUTH/SW FLOW WILL
CONTINUE TO PULL HIGH PWAT MOISTURE OF 1.5-2 INCHES NORTH RESULTING IN
SHRA/TSRA OVER THE SOUTH/SE EARLY THIS MORNING PER AXIS OF HIGH SURFACE
BASED THETA-E...AND THEN ESPCLY WEST/NORTH THIS AFTERNOON/EVENING.
HOWEVER MORE CLOUD COVER INTO THE AFTERNOON WILL LIKELY MAKE FOR A BIT
LESS INSTABILITY SUGGESTING BIGGER THREAT WITH HEAVY RAIN GIVEN WEAK
BUT UNIFORM SW FLOW ALOFT AND POTENTIAL FOR TRAINING BANDS OR CLUSTERS.
LATEST GUIDANCE SHOWS BEST LIFT RIGHT AHEAD OF THE FRONT OVER THE FAR
WEST BY MID/LATE AFTERNOON...THEN ACROSS THE NORTH AS THE BOUNDARY SAGS
IN AND DIFFLUENCE INCREASES OVERTOP LOW LEVEL CONVERGENCE WITH A WEAK
SURFACE WAVE ALONG THE FRONT. THUS AFTER EARLY CHANCE POPS MAINLY
SOUTH...EXPECT A BIT OF A LULL BEFORE CONVECTION REFIRES BLUE RIDGE AND
POINTS WEST THIS AFTERNOON WHERE WILL UP TO HIGH LIKELY OR EVEN LOW END
CATEGORICAL POPS INTO THIS EVENING.

OTHERWISE WONT HOIST ANY FLOOD HEADLINES GIVEN SPREAD OF HEAVY RAIN
OVER THE LAST FEW DAYS BUT MAINTAIN MENTION IN THE HWO ALONG WITH
ISOLATED SEVERE PER LATEST MARGINAL THREAT OFF SWODY1. SHOULD BE A BIT
COOLER TODAY GIVEN CLOUDS AND MORE WIDESPREAD SHOWERS BUT TRICKY AS A
LITTLE MORE SUN COULD CAUSE READINGS TO JUMP INTO THE 80S OUT WEST AND
WELL INTO THE 80S BLUE RIDGE EAST GIVEN THE LAGGING FRONT. THEREFORE
BUMPED UP READINGS A LITTLE IN THE WEST WHILE LEAVING THE EAST IN THE
LOW/MID 80S OVERALL FOR NOW.

FRONT WILL STILL BE ACROSS THE FAR WEST TONIGHT BEFORE SPILLING SOUTH
INTO THE AREA FROM THE NORTH LATE AS A WAVE ALONG THE BOUNDARY PASSES.
LATEST MODELS KEEP THE MAIN FOCUS RIGHT ALONG THE FRONT TO THE NORTH
AND WEST WITH CONTINUED HIGH POPS NEEDED THROUGH AT LEAST MIDNIGHT.
ALSO MAY PERHAPS SEE ANOTHER BAND OUT EAST THIS EVENING FROM EARLIER
WESTERN PREFRONTAL CONVECTION OR POSSIBLE OUTFLOW AS SEEN IN THE SPC
WRF SOLUTION AND HINTED AT BY OTHER GUIDANCE SO INCLUDED A RIBBON OF
LIKELY POPS SE THIS EVENING AS WELL AS OVER THE NW. INSTABILITY WANES
FROM NW TO SE OVERNIGHT BUT MOISTURE REMAINS DEEP SUGGESTING AT LEAST
SOME ADDED COVERAGE AROUND AFTER MIDNIGHT ESPCLY GIVEN A WEAKLY
DIFFLUENT UPPER PATTERN AHEAD OF THE TN VALLEY 5H LOW AND AIDED BY WEAK
CONVERGENCE ALONG THE FRONT. THEREFORE LEAVING IN CHANCE POPS MOST
SPOTS DESPITE A SLOW DECREASE IN OVERALL FOCUS IN WAKE OF THE EXITING
WAVE AND LOSS OF HEATING. TEMPS MAINLY IN THE 60S BUT LIKELY A LITTLE
COOLER WEST WHERE LIKELY WORKED OVER FROM A FEW ROUNDS OF CONVECTION.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
AS OF 245 AM EDT MONDAY

MODELS ARE IN BETTER CONSENSUS ON THE TIMING OF A FRONTAL PASSAGE
ON TUESDAY AS WELL AS THE PLACEMENT OF THE UPPER LOW ACROSS THE MID
SOUTH THROUGH THE PERIOD. THIS SPELLS A CONTINUED TREND TOWARD
WETTER AND COOLER CONDITIONS.

HIGH PWAT VALUES (GREATER THAN 1.5 INCHES) 1-2 STANDARD DEVIATIONS
ABOVE NORMAL REMAIN ENTRENCHED ALONG AND EAST OF THE BLUE RIDGE
THROUGH THE PERIOD. MEANWHILE...ALOFT OUR FORECAST AREA FALL UNDER A
A REGION OF UPPER DIVERGENCE TO THE NORTHEAST OF THE UPPER LEVEL LOW
WITH SPOKES OF ENERGY PINWHEELING AROUND THIS LOW. ONE OF THESE
WAVES MOVES THROUGH ON TUESDAY...THIS COMBINED WITH THE SFC BOUNDARY
PUSHING SOUTH THROUGH THE AREA AND THETA-E RIDGE IN PLACE SHOULD
BRING WIDESPREAD SHOWERS AND STORMS...WITH THE BEST INSTABILITY
EXPECTED TO BE SOUTH OF THE LOW LEVEL BOUNDARY COINCIDENT WITH SPC'S
MARGINAL OUTLOOK.

WITH 850MB BAROCLINIC ZONE AND GOOD OVERRUNNING OF HIGHER THETA-E
AIR INTO THE AREA...PUSHED UP POPS TO LIKELY CATEGORY LATE TUESDAY
INTO TUESDAY NIGHT. WILL HAVE TO MONITOR THIS TIMEFRAME FOR THE
POTENTIAL FOR HEAVY RAIN WHICH WILL CONTINUE TO BE HIGHLIGHTED IN
THE HWO.

WIDESPREAD CLOUDS AND SHOWERS WITH A FAIRLY DEEP MOIST SOUTHEAST
FLOW WILL KEEP TEMPS COOLER THAN GUIDANCE VALUES WEDNESDAY.TRENDED
HIGHS DOWN NOT ONLY ON WEDNESDAY...BUT WEDNESDAY NIGHT AND THURSDAY
AS WELL...AS A WEDGE OF HIGH PRESSURE REMAINS IN PLACE THROUGH
THE REST OF THE SHORT TERM PERIOD.

WITH THIS PERSISTENT HIGH PWAT AIR LOCKED IN PLACE...UPPER
DIVERGENCE FROM THE SLOW MOVING UPPER LOW...WIDESPREAD CLOUDS AND
SHOWERS WILL CONTINUE THROUGH THURSDAY. AS 850MB BAROCLINIC ZONE
SLIDES SOUTH LATE WEDNESDAY INTO THURSDAY...AXIS OF HEAVIEST PRECIP
MAY ALSO PUSH SOUTH OF THE AREA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 1155 AM EDT SATURDAY...

EVEN WITH SOME SPREAD IN THE LONG RANGE GUIDANCE...CONSENSUS IN
HAS THE CLOSED LOW IS A FAVORABLE POSITION WEDNESDAY NIGHT
THROUGH FRIDAY TO BRING ABUNDANT MOISTURE INTO AT LEAST THE
SOUTHERN PART OF THE MID ATLANTIC REGION. LESS CERTAIN HOW MUCH OF
A SURFACE REFLECTION THERE WILL BE OF THIS FEATURE. FOR NOW WPC
WAS FORECASTING A WEAK LOW OVER THE SOUTHEAST. MODELS SUGGEST IS
IT POSSIBLE FOR A SHALLOW SURFACE HIGH TO BE WEDGES IN OVER THE
APPALACHIANS THROUGH FRIDAY WITH A COASTAL FRONT HELPING ENHANCE
THE WEDGE. OVERALL PATTERN FOR THE FORECAST AREA STAYS WET THROUGH
AT LEAST THURSDAY WITH NEAR NORMAL TEMPERATURES.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 130 PM EDT MONDAY...

EXPECT SCATTERED TO NUMEROUS SHRA/TSRA THIS AFTERNOON INTO THE
EVENING...WITH THE BEST COVERAGE FROM BLF-BCB-LYH NORTH. THIS IS
THANKS TO MOIST LOW LEVELS AND UPPER LOW MOVING ACROSS THE TN
VALLEY. THE THREAT OF STORMS WILL BE ERODING OVERNIGHT WITH SOME
LIGHT SHOWERS STILL AROUND. MAIN ISSUE REGARDING LATE TONIGHT
THROUGH TUE MORNING WILL BE FOG/LOW CLOUDS. SHOULD SEE MINOR
CLEARING. THINKING THE MTNS WILL SEE IFR OR WORSE TOWARD MORNING
WITH MVFR TO IFR ELSEWHERE. WITH THE STORMS THIS AFTERNOON THRU
THIS EVENING CIGS/VSBYS WILL MAINLY STAY OVER 3KFT AND ABOVE
6SM...BUT AT TIMES WITH HEAVY DOWNPOURS EXPECT 1-3KFT CIGS AND
1-3SM VSBYS.

EXTENDED DISCUSSION...

EXPECT PERIODS OF SUB-VFR CONDITIONS INTO TUESDAY WITH LOWER
CIGS/VSBY REDUCTIONS WITH ANOTHER ROUND OF SHRA/TSRA BY MIDDAY
INTO TUESDAY AFTERNOON.

MODEL TRENDS IN STALLING THE FRONT NEAR THE REGION DURING MIDWEEK
SUGGESTS LESS DRYING...WITH CONTINUED ROUNDS OF SHOWERS AND
POSSIBLE STORMS INTO THURSDAY...AND PERHAPS LINGERING MVFR/IFR
CONDITIONS AS WELL DUE TO THE COMBINATION OF EASTERLY FLOW AND
PERIODS OF SHOWERS.

THREAT OF MAINLY AFTERNOON/EVENING SHRA/TSRA TO LINGER INTO
SATURDAY WITH POTENTIAL MVFR OR WORSE VSBYS LATE AT NIGHT/EARLY
MORNINGS WITH FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH
NEAR TERM...JH/WP
SHORT TERM...PH
LONG TERM...AMS
AVIATION...JH/WP
Hazardous weather outlook, Jun 1, 3:06 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 AM EDT MON JUN 1 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-020815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
406 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

BANDS OF THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL BE POSSIBLE
THIS AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE STORMS
CONTAINING DAMAGING WINDS COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY
INTO WEDNESDAY. ADDITIONAL HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING...ESPECIALLY IN AREAS THAT EXPERIENCE MULTIPLE ROUNDS OF
SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 1:18 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT MON JUN 1 2015

VAZ009-010-012-011900-
WYTHE-SMYTH-BLAND-
218 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SMYTH...WYTHE AND CENTRAL BLAND COUNTIES...

AT 217 PM EDT...A STRONG THUNDERSTORM WAS NEAR MARION WYTHEVILLE...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
BLAND...
RURAL RETREAT...
MAX MEADOWS...
AND SPEEDWELL.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS. CLOUD TO GROUND LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

LAT...LON 3720 8108 3690 8083 3676 8122 3676 8127
      3675 8129 3675 8136 3689 8147
TIME...MOT...LOC 1817Z 239DEG 23KT 3685 8133

MBS
Special weather statement, Jun 1, 1:25 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT MON JUN 1 2015

WVZ044-507-011900-
EASTERN GREENBRIER-MONROE-
225 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL GREENBRIER AND MONROE COUNTIES...

AT 224 PM EDT...A STRONG THUNDERSTORM WAS NEAR RED SULPHUR SPRING...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RONCEVERTE...
UNION...
PICKAWAY...
GAP MILLS...
AND RAINES CORNER.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS. CLOUD TO GROUND LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

LAT...LON 3760 8026 3756 8033 3754 8033 3748 8051
      3747 8055 3745 8059 3741 8071 3752 8080
      3762 8073 3780 8046
TIME...MOT...LOC 1824Z 239DEG 23KT 3751 8070

MBS
Special weather statement, Jun 1, 1:28 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT MON JUN 1 2015

NCZ004>006-011915-
ROCKINGHAM-STOKES-CASWELL-
228 PM EDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN CASWELL...EASTERN STOKES AND ROCKINGHAM COUNTIES...

AT 228 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WALNUT COVE TO NEAR MONROETON...AND MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
WENTWORTH...
MAYODAN...
AND MADISON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3626 8019 3654 8009 3654 7932 3624 7958
TIME...MOT...LOC 1828Z 208DEG 18KT 3626 8009 3623 7970

MBS
Local storm report, Jun 1, 1:32 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             6 SE ROANOKE            37.23N 79.88W
06/01/2015  E1.00 INCH       ROANOKE            VA   PUBLIC

            PITZER ROAD

&&

FISHER
Special weather statement, Jun 1, 1:33 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT MON JUN 1 2015

VAZ018-022-023-011915-
CRAIG-ROANOKE-BOTETOURT-
233 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN CRAIG...NORTHWESTERN ROANOKE AND WEST CENTRAL BOTETOURT
COUNTIES...

AT 233 PM EDT...A STRONG THUNDERSTORM WAS OVER CATAWBA...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...
CATAWBA...
ORISKANY...
AND ABBOTT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3765 8002 3765 8001 3759 7984 3730 8010
      3735 8027 3760 8017 3760 8015 3762 8011
      3763 8008 3766 8003
TIME...MOT...LOC 1833Z 207DEG 18KT 3737 8016

MBS
Special weather statement, Jun 1, 1:42 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT MON JUN 1 2015

VAZ047-011915-
BUCKINGHAM-
242 PM EDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BUCKINGHAM COUNTY...

AT 242 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BENT CREEK TO NEAR GOLD HILL...AND MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
NEW CANTON...
CENTENARY...
AND GOLD HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3764 7825 3751 7834 3756 7882 3759 7883
      3760 7881 3763 7882 3764 7880 3764 7872
      3767 7872 3768 7869 3770 7869 3768 7866
      3768 7864 3771 7865 3775 7862 3776 7851
      3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 1842Z 221DEG 24KT 3761 7887 3757 7834

MBS

The radar

The Roanoke radar (KFCX), 68 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 1, 1:51 PM EST
Where
Monroe County, 1.49 mi NNE of Salt Sulphur Spg to 1.06 mi WNW of Union
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
37.589, -80.558

Multiple trees were blown down along Route 3 and Route 219 near the community of Union.

Thunderstorm Wind, Greenbrier

When
June 1, 2:18 PM EST
Where
Greenbrier County, 1.38 mi N of White Sulphur Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.800, -80.300

A tree was blown down onto a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571105, 571106.